Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

August 16, 2021Yadkin County, North Carolina

NWS Blacksburg, VA issued this special weather statement at Aug 16, 2021, 5:11 PM EDT for Yadkin County, North Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2021, 5:11 PM EDT (21:11 UTC)
Expired
Aug 16, 2021, 5:45 PM EDT
In force
34 min
Issued by
NWS Blacksburg, VA
Hail
0.00 in
Wind
30

County Yadkin County, NC

The radar

The Roanoke radar (KFCX), 101 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 635 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
635 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
503 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

975 
WWUS81 KRNK 162111
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
511 PM EDT Mon Aug 16 2021
 
NCZ003-019-020-162145-
Yadkin NC-Surry NC-Wilkes NC-
511 PM EDT Mon Aug 16 2021

...A strong thunderstorm will impact portions of southern Surry, 
southeastern Wilkes and Yadkin Counties through 545 PM EDT...

At 510 PM EDT, Doppler radar was tracking a strong thunderstorm over
Buck Shoals, or 10 miles southwest of Yadkinville, moving north at 25
mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Elkin...
Fairview...
Yadkinville...
Jonesville...
Boonville...
East Bend...
and Ronda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3606 8091 3605 8101 3634 8089 3633 8045
      3624 8045 3622 8043 3621 8045 3614 8044
      3612 8046 3611 8051 3608 8051 3605 8050
TIME...MOT...LOC 2110Z 194DEG 21KT 3607 8084 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

AS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 16, 3:13 PM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 16, 3:13 PM EDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
313 PM EDT Mon Aug 16 2021

.SYNOPSIS...
Weak frontal boundary in the region combined with southerly flow
of tropical moisture will keep threat of showers and storms
around into midweek, while Fred moves from the Florida Panhandle
toward the Tennessee Valley and Central Appalachians. Once Fred
moves by midweek, look for a return to typical August weather to
end the week.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 237 PM EDT Monday...

Scattered showers and thunderstorms continue into Tuesday.
Some of the storms could contain heavy rains...

A deep southerly flow of tropical moisture combined with a
weak frontal boundary will generate scattered showers and
thunderstorms. Coverage of storms is increasing this afternoon
as cloud cover is thinning allowing for some instability. The
best lift should be in the west with low level convergence,
outflows orographic lift and instability. Locally heavy rains
with convection will be possible this afternoon into this
evening with high PWATS (around 1.7 inches on 12z RNK sounding).
WPC highlights this rain threat with the slight risk on Day 1
Excessive rain. An isolated strong storm may be possible if we
get enough instability this afternoon into this evening.
However, the weak mid-level lapse rates and weak shear should
hinder deeper convection. Bands of showers and thunderstorms
will move north of Tropical Fred tonight as weak spokes of
shortwave energy shift northward ahead of TS Fred. Under plenty
of clouds with pockets of rain and fog, low temperatures tonight
will range from upper 50s in the mountains to around 70 degrees
in the piedmont. The remnant of tropical storm Fred (expected
to become a depression later tonight) is forecast by the NHC to
make a gradual turn to the northeast, moving through northern
Georgia and into Appalachians Tuesday into Tuesday night. See
the latest NHC advisories for details on Fred. Some of storms
Tuesday could be strong to severe with potential for deeper
convection in the southwest mountains. The Day Two Convective
outlook has placed a marginal risk across much of the forecast
area with a slight risk across the southwest mountains. High
temperatures Tuesday will vary from the upper 60s in the west to
the lower 80s in the east.

Low to moderate confidence in the Near Term Forecast.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 230 PM EDT Monday...

Remnants of Fred to bring widespread rainfall and possible
flooding, with showers lingering late into the workweek.

Better agreement in place this afternoon among the weather
forecast models, with the consensus taking the remnants of Fred
northward across far western Virginia and through West Virginia
on Tuesday night. As such, little change in the previous
forecast philosophy, including expected rainfall amounts.

With the center of Fred passing just west of our area, strong
southeasterly windflow will develop Tuesday evening, drawing
Atlantic moisture across the Blue Ridge into the higher terrain
of the mountains. That upslope flow will enhance rainfall
amounts in the vicinity of the Blue Ridge, making for areas of
heavy rain. Highest amounts are expected across the Highlands of
North Carolina, where locally 6 or more inches will be
possible, while widespread amounts of 2 to 4 inches are in the
forecast for the remainder of the mountains and foothills. With
this in mind, the main concern given the recent dry conditions
will be more for the possibility of localized flash flooding
along creeks and streams where training of rain bands develops.
River flooding is less likely as water levels in the larger
rivers remains below normal.

The other concern with this system will be the slight chance of
storms producing damaging winds and even the remote chance for
a brief tornado. Weather forecast models indicate enough shear
in the low levels to support this, mainly south of Highway 460,
however the storm will be passing our area during the overnight,
limiting the amount of instability and therefore the severe
threat.

Even with the system moving away to the northeast on Wednesday
morning, believe areas of heavy rain/localized flash flooding
and a few severe storms will be possible in any trailing bands
that become stalled/situated across the Piedmont. Something to
watch for as we get into the early afternoon hours as
temperatures there warm into the 80s.

Scattered showers and storms are expected across the lower Mid-
Atlantic Wednesday night through Thursday night as waves of
energy move across in the general west-to-east windflow. With
no change in airmass to clear out the tropical moisture from
our region, expect muggy conditions under partly to mostly
cloudy skies.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 300 PM EDT Monday...

Less rainy and more summertime pattern returns to end the
week...

Little change in the forecast thinking for the weekend, as weak
upper-level disturbances move across the Great Lakes region,
while the southeast ridge tries to build along the Atlantic
Coast. Will be enough upper-level support for continued
afternoon showers and thunderstorms through the weekend. Humid
conditions expected with temperatures near normal throughout the
forecast period.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 145 PM EDT Monday...

A southerly flow of tropical moisture will generate showers and
thunderstorms across the region. Some of rain will be heavy at
times. MVFR conditions will prevail this afternoon into tonight
with IFR/LIFR conditions with convection and fog. A weak wedge
will hinder convection in the northeast. The west taf sites have
the best chance for a storm.

Convection will linger into tonight while cigs/vsbys drop once
again by midnight. Most will see sub-VFR overnight with IFR or
lower likely at times, especially mountains. KLWB is the taf
site with the best chance for IFR in fog. Fog mixing out Tuesday
morning and ceilings should slowly lift.

Low to moderate confidence in ceilings,visibilities and
winds during the taf period.

Extended Aviation Discussion...

The wet weather pattern is expected through midweek, then
afterwards, still at least diurnal driven storms, but looks like
less coverage, though models vary on this, so confidence is low
beyond Wednesday.

Showers and thunderstorms look to be more numerous Tuesday into
Tuesday night as remnants of Fred move along/west of the
Appalachians. So overall anticipate the worst aviation day to be
Tuesday, then a slight improvement after Wednesday. Areas of fog
are possible overnight with Sub-VFR conditions.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM/WP
NEAR TERM...KK
SHORT TERM...NF
LONG TERM...NF/BG
AVIATION...KK/WP
Hazardous weather outlook, Aug 16, 2:51 PM EDT, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
251 PM EDT Mon Aug 16 2021

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-171900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
251 PM EDT Mon Aug 16 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms this afternoon and evening could bring
torrential downpours, leading to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heavy rainfall could lead to localized flooding Tuesday and
Wednesday. Strong to severe thunderstorms are possible Tuesday
afternoon into Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone, social media, by email at rnk.skywarn@noaa.gov or online at
www.weather.gov/rnk.

In the hours before

Special weather statement, Aug 16, 5:11 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
511 PM EDT Mon Aug 16 2021

NCZ003-019-020-162145-
Yadkin NC-Surry NC-Wilkes NC-
511 PM EDT Mon Aug 16 2021

...A strong thunderstorm will impact portions of southern Surry,
southeastern Wilkes and Yadkin Counties through 545 PM EDT...

At 510 PM EDT, Doppler radar was tracking a strong thunderstorm over
Buck Shoals, or 10 miles southwest of Yadkinville, moving north at 25
mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Elkin...
Fairview...
Yadkinville...
Jonesville...
Boonville...
East Bend...
and Ronda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3606 8091 3605 8101 3634 8089 3633 8045
      3624 8045 3622 8043 3621 8045 3614 8044
      3612 8046 3611 8051 3608 8051 3605 8050
TIME...MOT...LOC 2110Z 194DEG 21KT 3607 8084

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

AS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 8:01 PM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem29 min
Aug 15, 8:37 PM EDTSpecial Weather StatementRNKCity of Danville38 min
Aug 15, 9:10 PM EDTAreal Flood AdvisoryRNKBedford, Botetourt, Craig, Franklin, Roanoke, City of Roanoke and 1 more5 hr
Aug 15, 9:13 PM EDTSpecial Weather StatementRNKPittsylvania32 min
Aug 15, 9:15 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville30 min
Aug 15, 9:23 PM EDTSpecial Weather StatementRNKCarroll37 min
Aug 15, 9:28 PM EDTAreal Flood AdvisoryRNKCarroll, Floyd, Grayson, Patrick, Wythe, City of Galax3 hr
Aug 15, 9:31 PM EDTSpecial Weather StatementRNKGiles29 min
Aug 15, 9:42 PM EDTAreal Flood AdvisoryRNKGiles3 hr
Aug 15, 9:55 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville35 min
Aug 16, 4:48 PM EDTAreal Flood AdvisoryRNKHenry, Patrick5 hr
Aug 16, 6:51 PM EDTSpecial Weather StatementRNKFranklin, Halifax, Henry, Pittsylvania, City of Danville, City of Martinsville54 min
Aug 16, 7:16 PM EDTAreal Flood AdvisoryRNKAmherst, Bedford, Franklin, Pittsylvania4 hr
Aug 15, 8:14 PM EDTSpecial Weather StatementRNKStokes, Yadkin31 min
Aug 15, 8:46 PM EDTSpecial Weather StatementRNKRockingham, Stokes29 min
Aug 16, 6:38 PM EDTFlash Flood WarningRNKSurry, Yadkin3 hr

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.